Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Wichita, KS

July 9, 2013Barton County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 9, 2013, 7:21 PM CDT for Barton County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2013, 7:21 PM CDT (00:21 UTC)
Expired
Jul 9, 2013, 7:45 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Barton County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3210 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WWUS83 KICT 100021
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT TUE JUL 9 2013

KSZ047-100045-
BARTON-
721 PM CDT TUE JUL 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT 
WEATHER ADVISORY FOR SOUTHERN BARTON COUNTY...

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM 6 MILES NORTH OF PAWNEE 
ROCK...TO 6 MILES SOUTHEAST OF GREAT BEND...MOVING EAST TO SOUTHEAST 
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GALATIA OVER 
NORTHWEST BARTON COUNTY...ALSO MOVING EAST TO SOUTHEAST. 

PEA SIZE HAIL...WINDS TO 55 MPH AND LOCALLY HEAVY RAINFALL AMOUNTS 
ARE LIKELY WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND 
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER 
SERVICE. FURTHERMORE...THESE STORMS ARE PRODUCING LOCALLY VERY HEAVY 
RAIN. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD 
WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE 
IMMINENT.

&&

LAT...LON 3842 9904 3856 9878 3825 9852 3825 9898
      3826 9902 3829 9905
TIME...MOT...LOC 0012Z 283DEG 10KT 3834 9894 3829 9874

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 9, 6:54 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 9, 6:54 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CDT TUE JUL 9 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 216 PM CDT TUE JUL 9 2013

THE MAIN ISSUE WITH THIS PACKAGE WILL BE THE CHANCES FOR
PRECIPITATION TONIGHT THROUGH THURSDAY MORNING.

TONIGHT...
RAIN CHANCES...THE SURFACE COOL FRONT SLOWLY MOVES TO THE SOUTHEAST
OVERNIGHT.  THE GFS AND NAM SOLUTIONS ARE VERY DIFFERENT WITH THE
GENERATION OF PRECIPITATION.  WITH THIS BEING JULY...I WILL OPT FOR
THE DRYER NAM SOLUTION BUT MAY HEDGE JUST A BIT TOWARDS THE GFS.
THE BEST FORCING OVERNIGHT SEEMS TO BE RELEGATED TO A SALINA TO
EUREKA CORRIDOR.  THIS FORCING IS ALOFT AND JUST AHEAD OF THE
BOUNDARY.  THE SURFACE CONVERGENCE SEEMS LIMITED AT THIS TIME.  SO I
WILL TREND THE CHANCES FOR PRECIPITATION TO FOLLOW THIS PVA BULLS
EYE OVERNIGHT. I DID ALSO NOTICE A LITTLE BIT OF ISENTROPIC LIFT
ALONG THIS REGION.

TEMPS...WITH A SLOWER PROGRESSION TO THE SURFACE COOL FRONT...THE
LOWS TONIGHT WILL REMAIN IN THE MIDDLE 70S WITH MUGGY CONDITIONS.  A
SLIGHT CHANCE FOR A REPRIEVE MAY OCCUR TO THE NORTH OF I70 TOWARDS
MORNING.WILL BE THE HEAT ON TUESDAY AND PRECIPITATION CHANCES
TUESDAY THROUGH WEDNESDAY.

WEDNESDAY...
THE COOL FRONT CONTINUES TO SLOWLY DROP SE AND SITUATE ITSELF ALONG
THE KS/OK LINE.  MIGHT BE A BIT TO LATE THOUGH FOR TEMPERATURES...AS
READINGS MAY CREEP INTO THE UPPER 90S OR LOWER 100S BEFORE FROPA.
LATE WEDNESDAY AND OVERNIGHT...MAY POSE THE BEST CHANCE FOR
PRECIPITATION ACROSS THE AREA.  DECENT PVA WILL EXIST ALONG WITH
SOME MINOR ISENTROPIC LIFT.  THE NAM IS PAINTING A PRETTY GOOD BLOB
OF RAIN ACROSS MUCH OF THE FORECAST AREA.  THE BEST LOCATION LOOKS TO
BE ALONG A THE SALINA TO INDEPENDENCE TRACK.  I WILL TREND
PRECIPITATION CHANCES ACCORDINGLY.

THURSDAY...
A FEW LINGERING SHOWERS MAY BE AROUND EARLY IN THE MORNING. LATER IN
THE DAY LOOKS TO BE DRY.  THE NICE PART WILL BE THE
TEMPERATURES...AS THEY RETURN TO A MORE SEASONABLE READING IF NOT
JUST BELOW.

.LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 216 PM CDT TUE
JUL 9 2013

DRY CONDITIONS ARE EXPECTED THROUGHOUT THIS PERIOD.

FRIDAY AND SATURDAY...HIGH PRESSURE REMAINS IN CONTROL OF THE
EASTERN SECTIONS WHILE A BOUNDARY EXTENDS ALONG THE KS/CO BORDER.
THE GRADIENT PACKS DOWN A BIT TIGHTER AND SSW WINDS OF 10 TO 15 MPH
START TO ADVECT WARMER TEMPS INTO THE AREA.  HIGHS ON BOTH DAYS WILL
CREEP BACK INTO THE LOWER 100S TO THE WEST OF HIGHWAY 14 WITH MIDDLE
90S ELSEWHERE.

SUNDAY...
THE WARMER TEMPERATURES AT H8 SLIDE BACK TO THE WEST A BIT AND WHICH
WILL KEEP OUR SURFACE TEMPS IN CHECK A BIT AND MORE SEASONAL.  ALL
AREAS ARE EXPECTED TO HOVER AROUND 95...GIVE OR TAKE A COUPLE
DEGREES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 644 PM CDT TUE JUL 9 2013

JUST LIKE THE LAST FEW NIGHTS THE MAIN AVIATION CONCERN WILL BE
CONVECTIVE TRENDS.

STORMS DEVELOPED ALONG THE WEAK FRONT THIS AFTERNOON OVER WEST-
CENTRAL KS WITH THIS ACTIVITY TRACKING EAST INTO THE EARLY EVENING
HOURS. THROUGH 06Z...CENTRAL KS(KRSL-KSLN) WILL HAVE THE BEST
CHANCE TO BE IMPACTED BY THESE STORMS. CONFIDENCE IN THE AREAL
COVERAGE OF STORMS DECREASES AFTER 06Z AS THE FRONT SLOWLY WORKS
SOUTH. FOR NOW WILL RUN WITH SOME VCTS AT KHUT AND KICT LATER
TONIGHT. WOULD EXPECT AT LEAST SOME ISO ACTIVITY ALONG THE FRONT
OVER SOUTHERN KS WED AFTERNOON. HOWEVER WITH LACK OF STRONG
CONVERGENCE OR UPPER SUPPORT...CURRENTLY HAVE LOW CONFIDENCE IN
HOW WIDESPREAD THIS ACTIVITY WILL BE.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  97  71  92 /  20  20  20  20
HUTCHINSON      74  96  70  92 /  30  20  20  20
NEWTON          75  96  69  91 /  30  30  20  20
ELDORADO        76  96  69  90 /  30  30  20  20
WINFIELD-KWLD   76  98  72  93 /  20  20  20  20
RUSSELL         72  94  68  93 /  30  20  20  10
GREAT BEND      72  95  69  93 /  30  20  20  10
SALINA          73  94  69  92 /  30  20  20  20
MCPHERSON       74  95  69  92 /  30  20  20  20
COFFEYVILLE     74  96  71  91 /  30  30  30  20
CHANUTE         75  95  70  89 /  30  30  30  20
IOLA            74  95  69  88 /  30  30  30  20
PARSONS-KPPF    74  95  71  90 /  30  30  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 9, 3:35 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT TUE JUL 9 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
335 PM CDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT AND HUMIDITY WILL GRIP ALL AREAS UNTIL EARLY THIS
EVENING. HEAT INDICES UP TO 110 DEGREES ARE POSSIBLE TO THE WEST
OF INTERSTATE 135 AND NEAR 105 TO THE EAST. FOR MORE DETAILS...PLEASE
REFER TO THE HEAT ADVISORY WHICH IS IN EFFECT FOR ALL AREAS TIL 8
PM.

THUNDERSTORM CHANCES WILL INCREASE TONIGHT. THESE THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING 60 TO 70 MPH WINDS THE PRIMARY THREAT.
SOME QUARTER-SIZED HAIL IS POSSIBLE AS WELL OVER CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES OF 100 TO 104 ARE POSSIBLE IN AREAS PRIMARILY ALONG
AND SOUTH OF HIGHWAY 400 WEDNESDAY AFTERNOON WITH ONE FINDING THE
SLIGHTLY HIGHER VALUES ALONG THE OKLAHOMA BORDER.

SCATTERED THUNDERSTORMS SHOULD CONTINUE OVER ALL AREAS WEDNESDAY
AND WEDNESDAY NIGHT WITH A FEW THUNDERSTORMS CONTINUING OVER
PRIMARILY CENTRAL AND SOUTH-CENTRAL KANSAS THURSDAY AND THURSDAY
NIGHT. THESE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE.

HEAT INDICES MAY REACH AROUND 100 ALONG AND WEST OF I-135 FRIDAY
AND SATURDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jul 9, 5:58 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT TUE JUL 9 2013

KSZ047-092330-
BARTON-
558 PM CDT TUE JUL 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST BARTON COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GREAT BEND...AND MOVING
SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3860 9904 3861 9903 3848 9871 3826 9873
      3825 9898 3826 9904
TIME...MOT...LOC 2258Z 298DEG 15KT 3831 9887

KLEINSASSER
Special weather statement, Jul 9, 6:27 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT TUE JUL 9 2013

KSZ047-100000-
BARTON-
627 PM CDT TUE JUL 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN BARTON COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GREAT BEND...AND MOVING SOUTHEAST AT 10
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GALATIA...ALSO
MOVING SOUTHEAST.

DIME SIZE HAIL...WINDS TO 50 MPH...AND LOCALLY HEAVY RAIN ARE
POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. ADDITIONALLY...LISTEN FOR LATER STATEMENTS OR POSSIBLE
FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME
MORE IMMINENT.

&&

LAT...LON 3860 9905 3860 9904 3869 9904 3870 9880
      3826 9868 3825 9898 3827 9904
TIME...MOT...LOC 2324Z 299DEG 9KT 3833 9886

KLEINSASSER
Special weather statement, Jul 9, 6:47 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT TUE JUL 9 2013

KSZ047-100015-
BARTON-
647 PM CDT TUE JUL 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST BARTON COUNTY...

AT 645 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF GREAT BEND...MOVING SOUTHEAST
AT 10 MPH.

PEA SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH LOCALLY HEAVY RAINFALL.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3850 9904 3841 9858 3825 9860 3826 9903
      3827 9904
TIME...MOT...LOC 2346Z 295DEG 10KT 3829 9884

KLEINSASSER
Special weather statement, Jul 9, 7:14 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT TUE JUL 9 2013

KSZ047-100045-
BARTON-
714 PM CDT TUE JUL 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN BARTON COUNTY...

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM 6 MILES NORTH OF PAWNEE
ROCK...TO 6 MILES SOUTHEAST OF GREAT BEND...MOVING EAST TO SOUTHEAST
AT 10 MPH.

PEA SIZE HAIL...WINDS TO 55 MPH AND LOCALLY HEAVY RAINFALL AMOUNTS
ARE LIKELY WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. FURTHERMORE...THESE STORMS MAY PRODUCE PONDING OF WATER ON
ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD
WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE
IMMINENT.

&&

LAT...LON 3842 9904 3856 9878 3825 9852 3825 9898
      3826 9902 3829 9905
TIME...MOT...LOC 0012Z 283DEG 10KT 3834 9894 3829 9874

KLEINSASSER
Special weather statement, Jul 9, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT TUE JUL 9 2013

KSZ047-100045-
BARTON-
721 PM CDT TUE JUL 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN BARTON COUNTY...

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM 6 MILES NORTH OF PAWNEE
ROCK...TO 6 MILES SOUTHEAST OF GREAT BEND...MOVING EAST TO SOUTHEAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GALATIA OVER
NORTHWEST BARTON COUNTY...ALSO MOVING EAST TO SOUTHEAST.

PEA SIZE HAIL...WINDS TO 55 MPH AND LOCALLY HEAVY RAINFALL AMOUNTS
ARE LIKELY WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. FURTHERMORE...THESE STORMS ARE PRODUCING LOCALLY VERY HEAVY
RAIN. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD
WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE
IMMINENT.

&&

LAT...LON 3842 9904 3856 9878 3825 9852 3825 9898
      3826 9902 3829 9905
TIME...MOT...LOC 0012Z 283DEG 10KT 3834 9894 3829 9874

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:14 PM CDTSpecial Weather StatementICTBarton31 min
Jul 9, 7:34 PM CDTSpecial Weather StatementICTBarton26 min
Jul 9, 7:44 PM CDTSpecial Weather StatementICTRussell31 min
Jul 9, 7:54 PM CDTSpecial Weather StatementICTEllsworth36 min
Jul 9, 8:08 PM CDTSpecial Weather StatementICTEllsworth22 min
Jul 9, 8:11 PM CDTSpecial Weather StatementICTRussell24 min
Jul 9, 8:19 PM CDTSevere Thunderstorm WarningICTRussell41 min
Jul 9, 8:28 PM CDTSevere Thunderstorm WarningICTLincoln32 min
Jul 9, 8:52 PM CDTSevere Thunderstorm WarningICTLincoln23 min
Jul 9, 9:13 PM CDTSpecial Weather StatementICTSaline32 min
Jul 9, 9:13 PM CDTSevere Thunderstorm WarningICTLincoln47 min
Jul 9, 9:30 PM CDTSpecial Weather StatementICTSaline30 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.